Florida, 2008Flood and Heavy Rain in Florida, July 11 to 12, 2008
July 11 to 12, 2008 · NWS JAX · 4 events in 1 county or zone
A trough over southeast Georgia sagged southward toward north Florida and served as a focus for heavy rainfall from storms in the evening that fired along the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough over southeast Georgia sagged southward toward north Florida and served as a focus for heavy rainfall from storms in the evening that fired along the sea breezes and outflows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 2:10 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 11, 2:10 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT FRI JUL 11 2008
.SYNOPSIS...WATER VAPOR IMAGERY SHOWS MID LEVEL HIGH PRESSURE OVER
THE NRN GULF OF MEXICO WITH NW FLOW ALOFT ALLOWING UPPER LEVEL
DISTURBANCES TO MOVE INTO THE FORECASTING AREA. PWAT ANALYSIS SHOWS 2
INCH PLUS OVER SE GA AND AROUND 1.7 TO 1.9 INCHES OVER NE FL. LAPS
INDICATING SBCAPE VALUES OF 2000-2700 J/KG. RADAR INDICATES ISOLD TO
WIDELY SCT SHOWERS AND STORMS OVER THE CWA...WITH MEAN LAYER WINDS
OUT OF THE W AROUND 10 KT PUSHING THE ACTIVITY SLOWLY E TO ESE.
.SHORT TERM...TONIGHT-MONDAY.
TONIGHT...MODELS SHOW THE LOW TO MID LEVEL TROUGH AXIS TO SHIFT SWD
TONIGHT AND SATURDAY WITH HIGHER PWATS JUST TO OUR N TO PUSH THROUGH
AS WELL. THE COMBINATION OF INSTABILITY...LOW LEVEL MOISTURE...
CONVERGENCE FROM THE TROUGH...AND HIGH PWATS WILL CONTINUE A GOOD TO
LIKELY CHANCE OF SHOWERS AND STORMS TONIGHT INTO SATURDAY. LOCALLY
HEAVY RAINFALL IS LIKELY GIVEN THE HIGH PWATS AOA 2 INCHES WITH
TRAINING CELLS POSSIBLE. SEVERE STORM THREAT APPEARS LOW DUE TO WEAK
SHEAR BUT PULSE STORMS WITH STRONG GUSTY WINDS AND FREQ LIGHTNING
ARE EXPECTED. MODELS ALSO IN FAIRLY GOOD AGREEMENT THAT DRIER AIR
WILL WORK IN FROM THE N SAT AFTERNOON AND SATURDAY NIGHT
DRAMATICALLY DECREASING THE POPS FOR THE AREA AS NLY FLOW DEVELOPS
FROM 850 MB TO 500 MB. PWATS MAY DROP FROM ABOUT 1.5 TO 2 INCHES
SATURDAY TO ABOUT 1.2 INCHES BY EARLY SUNDAY MORNING. THUS...WILL GO
WITH LIKELY POPS MOST NE FL AREAS ON SATURDAY (CHANCE IN SE GA)
THEN DECREASE SATURDAY NIGHT AND ESPECIALLY SUNDAY WHEN WE ADVERTISE
20-30% SW ZONES TO 10% OVER MOST OF SE GA. MONDAY...ANOTHER
SHORTWAVE TROUGH LOOKS TO MOVE INTO THE SE CONUS WITH PWATS
INCREASING DURING THE DAY. SFC FLOW WILL BE MAINLY SW AND W AS A
TROUGH/FRONT PUSHES INTO NC AND CENTRAL GA. CONSENSUS OF ENSEMBLE
FORECASTS AND LATEST GFS RUN SUGGESTING 40-50% CHANCE POPS FOR MOST
AREAS AND THIS IS IN LINE WITH PREVIOUS FORECASTS. TEMPS DURING THE
PERIOD WILL BE CHALLENGING DUE TO THE CONVECTION BUT HAVE GONE WITH
A BLEND OF PREFERRED GFS MOS AND PREVIOUS FORECASTS. TEMPS OVERALL
LOWER THAN AVERAGE FOR SATURDAY DUE TO THE CLOUDS AND LOWER HEIGHTS
ALOFT.
.LONG TERM...TUESDAY-FRIDAY. GFS MODEL RUN SHOWS SHORTWAVE TROUGH
AND SFC TROUGH PUSHING THROUGH THE AREA TUESDAY WITH BEST MOISTURE
OVER THE SRN 2/3RDS OF THE FORECAST AREA. THE TROUGH WILL LIKELY
DISSIPATE THE REST OF THE WEEK AS SFC HIGH PRESSURE RIDGE TRIES TO
BUILD INTO THE AREA FROM THE N AND NE. THIS MAY END UP FAVORING THE
CENTRAL AND WRN ZONES FOR POPS DUE TO BECOME NE OR E FLOW...BUT THIS
FAR OUT IN THE FORECAST HAVE ELECTED TO KEEP CHANCE POPS EVERYWHERE
DURING THE WEEK...FAIRLY CLOSE TO CLIMO NUMBERS (ABOUT 40%). TEMPS
WILL BE NEAR OR PERHAPS BELOW NORMAL DUE TO RELATIVELY LOW 700 MB
AND 500 MB HEIGHTS IN ADDITION TO AFTERNOON CONVECTION AND
OCCASIONAL CLOUDINESS.
&&
.AVIATION...VFR CONDITIONS ARE FORECAST...AND WILL MAINTAIN VCTS
WORDING FOR NE FL TERMINALS THIS AFTERNOON AS STRONGEST DYNAMICS WILL
LIKELY HOLD ACROSS SOUTHEAST GEORGIA. FOG POTENTIAL FOR TONIGHT LOOKS
MINIMAL AS CLOUDS WILL LIKELY THICKEN OVERNIGHT.
&&
.MARINE...NO HEADLINES FOR THIS PACKAGE. SWELLS SPAWNED FROM
HURRICANE BERTHA WILL DOMINATE THE SEAS THROUGH THE WEEKEND...AND
HAVE CAPPED COMBINED SEAS AT 5 FEET. OTHERWISE...AN UPPER LEVEL
DISTURBANCE AND WEAK FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SATURDAY...
WITH DRIER AIR WORKING FROM THE NORTH SATURDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 70 95 / 50 40 10 10
SSI 74 88 75 90 / 60 50 10 10
JAX 73 90 71 92 / 60 60 20 10
SGJ 74 87 73 88 / 60 60 20 10
GNV 73 88 71 92 / 60 70 30 30
OCF 73 87 70 92 / 50 70 40 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/ZAPPE/MCALLISTER
Hazardous weather outlook, Jul 11, 1:45 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI JUL 11 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
245 PM EDT FRI JUL 11 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...A MODERATE RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES
TODAY THROUGH THE WEEKEND...
...LOCALLY HEAVY RAINFALL EXPECTED FROM NUMEROUS THUNDERSTORMS
TODAY THROUGH SATURDAY...
LONG PERIOD SWELLS FROM HURRICANE BERTHA WILL IMPACT THE SURF ZONE
BY INCREASING THE THREAT OF RIP CURRENTS THROUGH THE WEEKEND.
REMEMBER TO SWIM NEAR A LIFEGUARD AND DO NOT SWIM ALONE.
REFER TO THE SURF ZONE FORECAST FOR MORE DETAILS.
AN ACTIVE TROUGH AXIS WILL SLIDE SOUTH INTO THE REGION TONIGHT WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED ACROSS SOUTHEAST GEORGIA
THIS AFTERNOON AND INTO NORTHEAST FLORIDA TONIGHT AND SATURDAY. SLOW
MOVING THUNDERSTORM ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL
WITH EMBEDDED STRONG THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LONG PERIOD SWELLS WILL KEEP AT LEAST A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON
SATURDAY. THUNDERSTORM ACTIVITY WILL DECREASE SHARPLY BY LATE
SATURDAY NIGHT AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS
EXPECTED. THEN A RETURN TO MORE NORMAL SCATTERED AFTERNOON AND
EVENING THUNDERSTORM ACTIVITY FROM MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED IN THEIR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 11, 12:51 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
151 PM EDT FRI JUL 11 2008
FLZ040-111830-
MARION-
151 PM EDT FRI JUL 11 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 230 PM EDT...
AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MARION COUNTY...OR 12 MILES
SOUTHWEST OF OCALA...MOVING SOUTHEAST AT 9 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT MAINLY RURAL THROUGH 230 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZAPPE
Special weather statement, Jul 11, 1:38 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT FRI JUL 11 2008
FLZ040-111930-
MARION-
238 PM EDT FRI JUL 11 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME SOUTHERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 330 PM EDT...
AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 15 MILES WEST OF
SUMMERFIELD TO 4 MILES SOUTH OF LAKE WEIR...WITH LITTLE MOVEMENT.
THESE STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS AROUND
SUMMERFIELD AND LAKE WEIR THROUGH 330 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZAPPE
Special weather statement, Jul 11, 2:21 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT FRI JUL 11 2008
FLZ038-112000-
FLAGLER-
321 PM EDT FRI JUL 11 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...
AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF ORMOND BEACH...MOVING
SLOWLY NORTH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT MAINLY RURAL
AREAS AROUND THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZAPPE
Special weather statement, Jul 11, 3:21 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI JUL 11 2008
GAZ150-163-112100-
CLINCH-WARE-
421 PM EDT FRI JUL 11 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
AND WESTERN WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 500 PM EDT...
AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF COGDELL...OR 5
MILES NORTHWEST OF ARGYLE...MOVING SOUTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND COGDELL...ARGYLE AND MANOR
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZAPPE
Heavy Rain, Duval
- When
- July 11, 3:26 PM EST to July 12, 3:26 PM EST
- Where
- Duval County, 0.47 mi NE of (Crg)craig Fld Jacks
- Reported by
- Other Federal Agency
- Coordinates
- 30.335, -81.516
The Craig Airfield ASOS recorded 2.53 inches of rainfall since 12 pm EDT. It measured a 24-hour total of 4.27 inches.
Heavy Rain, Duval
- When
- July 11, 4:26 PM EST to July 12, 4:26 PM EST
- Where
- Duval County, 0.47 mi NE of (Crg)craig Fld Jacks
- Reported by
- ASOS
- Coordinates
- 30.335, -81.516
The Craig Airfield ASOS recorded 2.53 inches of rainfall since 12 pm EDT. It measured a 24-hour total of 4.27 inches.
Flood, Duval
- When
- July 11, 7:00 PM EST to 8:23 PM EST
- Where
- Duval County, 2.16 mi NNW of Bowden to 1.51 mi N of (Crg)craig Fld Jacks
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.300, -81.630
Widespread heavy rainfall within about 2 hours caused street flooding in various locations from Arlington to the Jacksonville west side. Around 8 pm EDT, flooding was reported at Mayfair Road and Beach Boulevard, and stalled cares were noted at Blanding Boulevard and 103rd Street. Around 912 pm EDT, a spotter measured 2.75 inches of rainfall in a two hour period in the Ortega area. At 923 pm EDT, a spotter reported 3 inches of rainfall and one foot of standing water at the corner of Chergboug Avenue South and Busac Drive about 4 miles southwest of Ortega.
Heavy Rain, Duval
- When
- July 12, 3:30 PM EST
- Where
- Duval County, 0.62 mi ENE of (Nrb)nas Mayport
- Reported by
- Other Federal Agency
- Coordinates
- 30.383, -81.410
The observer at the Mayport Naval Station reported 1 inch of rain fell within 20 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, July 11, 20083 deaths · $40,000 · 1 event
- Rip Current and High Surf in Delaware, July 11 to 16, 200855 injured · 2 events
- Tornadoes and Hail in Minnesota, July 11, 20082 injured · $200,000 · EF3 · 95 events
- Heat in Nevada, July 11, 20082 deaths · 1 event
- Tornadoes and Hail in Minnesota, July 11, 2008$1.4 million · EF2 · 30 events
- Lightning Strike in Florida, July 11, 2008$2.5 million · 1 event
- Hail and Damaging Winds in Nebraska, July 11, 2008$690,000 · 1 in hail · 6 events
- Damaging Winds in Wisconsin, July 11 to 12, 20081 injured · $108,000 · 70 kt wind · 16 events
- Lightning Strike in Illinois, July 11, 2008$130,000 · 1 event
- Hail and Damaging Wind in Illinois, July 11, 20081 injured · $75,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, July 11, 2008$77,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Alabama, July 11, 2008$63,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102982, 102983, 102981, 102984.